To the Editor.—
Sodium nitroprusside is widely used to treat severe arterial hypertension and congestive heart failure. Metabolic acidosis and thiocyanate accumulation are known side effects of this drug. Recently, increased intracranial pressure has been reported as a side effect of nitroprusside administration in neurosurgical patients.1,2 We observed intracranial hypertension owing to nitroprusside in a patient with metabolic encephalopathy.
Report of a Case.—
A 14-year-old girl was admitted for the treatment of coma. She was well until one week before admission when an upper respiratory tract infection and vomiting developed. On the morning of admission she had notable lability of affect, and she gradually became comatose. There was no history of trauma. On examination the pupils were dilated and fixed; disc margins were indistinct. Intermittent decerebrate posturing was noted and the doll's eyes response was absent. The blood pressure (BP) was 150/ 80 mm Hg. The patient's temperature was